New research has revealed that there could be a link between prolonged use of ibuprofen and an interference in testosterone production in the testicles.
The research was carried out by David Mobjerg Kristensen, from the University of Copenhagen, and other researchers, according to the Irish Independent.
They found that prolonged use of the over-the-counter painkiller caused hypogonadism - a condition that refers to a decrease in the functions of the testes.
The authors of the study wrote in the journal Proceedings of the National Academy of Sciences saying: "Concern has been raised over declining male reproductive health in humans."
"Our study addresses this issue by extending data showing anti-androgen effects of analgesics and suggests that such compounds may be involved in adult male reproductive problems."
Professor Allan Pacey of the University of Sheffield said: "The results suggest that long-term use (several weeks) of ibuprofen can affect the production of the male hormone by the testicles."
"The authors speculate that this could have health implications for such men, given the known links between the disruption of such hormones and cardiovascular disease, diabetes and infertility."
However, Pacey said this is currently speculative.
He added: "So, for the time being, I would urge men who need to take ibuprofen to continue to do so."
"However, it is recommended that if men (or women) need to take it for more than three days consecutively then they should first consult their family doctor."